metformin

(redirected from Glucohexal)
Also found in: Dictionary, Thesaurus.
Related to Glucohexal: metformin, Diaformin

metformin

 [met-for´min]
a hypoglycemic agent that potentiates the action of insulin; used in treatment of type 2 diabetes mellitus.

metformin

(mĕt-fôr′mĭn)
n.
An oral hypoglycemic drug, C4H11N5, usually used in its hydrochloride form, that decreases glucose production by the liver and increases peripheral glucose uptake, used to treat type 2 diabetes.

metformin

A biguanide antihyperglycaemic and antidiabetic used for type-2 diabetes, alone or with sulfonurea. Metformin sensitises cells to insulin, decreases serum glucose and insulin, decreases insulin resistance, increases glucose utilisation, decreases triglycerides, and reduces weight; in some patients, it suppresses appetite.

Adverse effects
GI tract complaints—e.g., diarrhoea, nausea, vomiting, bloating—occur in 30%.
 
Contraindications
Metabolic acidosis, liver disease; metformin has an equal and additive effect with troglitazone, which acts by increased peripheral glucose disposal.

metformin

Glucophage® Diabetology A biguanide antihyperglycemic and antidiabetic used for type 2 DM, alone or with sulfonurea; metformin sensitizes cells to insulin, ↓ serum glucose and insulin, ↓ insulin resistance, ↑ glucose utilization, ↓ TGs, ↓ weight; in some Pts, it suppresses appetite. See Diabetes mellitus. Cf Troglitazone.

metformin

A biguanide oral HYPOGLYCAEMIC drug used in the treatment of MATURITY ONSET DIABETES. The drug may be dangerous to those with liver or kidney disease or a high alcohol intake. The drug is on the WHO official list. A brand name is Glucophage.

Patient discussion about metformin

Q. does anyone have experience switching from metformin to janumet?

A. ?
Janumet is metformin... it's a generic name for it. metformin is a substance name and there's all kind of drug companies that manufacture it (all in different names and little formula differences).

Q. I'm a diabetic and have been on metformin for aprox. 4 yrs. The Dr. upped my dose and my sugar levels went way up. I stopped taking it and for the last two days sugar levels have stayed between 115 and 135. Whereas, with the higher dose of metformin. It reached 269. Diet is the same. What is going on. And do I trust my Dr. evaluation.

A. I doubt the cause of the sugar rise has any relation to the Metformin increased dosage. It could be your body has stopped reacting to Metformin- that happens to almsot all patients with diabetes after a while, and a combination treatment with another drug or a change in drugs is performed. You should remain on the new dosage for another week or two, and keep track of your sugar level meanwhile, and if things don't improve then you should see your doctor again so that he/she will make a new evaluation.

More discussions about metformin